I have kept purposely away from this blog for some time now – I wanted to keep my head in a good place, avoid too much introspection and allow myself more time to ‘live’… and things have been ok… but I am just beginning to realise/accept that this war is far from over… the tinge of gold I saw before on the road ahead, was perhaps fools gold….
To pick up where I last left off, I did my final therapy session – it was fine and I didn’t feel the urge to slap the therapist (metaphorically speaking) which I saw as a good thing. I do feel that I have been somewhat put off therapy now. I do not like the ‘relationship’ between therapist / patient at all. It just feels wrong. False. Insincere. Impersonal. I know most people get a great deal out of it – I wish it had worked out better for me. I know this was just one therapist and I suppose I didn’t really like him. I also know it is unfair of me to tar all therapists with the same brush – everyone warned me that it might take time to find the right therapist for me, but when you are at the mercy of what the NHS has to offer, that search is over before it’s started.
Straight after my last therapy session I had an appointment with my GP. I wanted to talk to him about my constant tiredness and falling asleep at work etc. We quickly established the reason for my tiredness was the fact that I was not sleeping well at all – I was waking up 5 or 6 times during the night. My doctor said that it was probably the fluoxetine and that perhaps I should try coming off it. I was very happy to give that a go as things had been going ok for me despite the tiredness. Over the next 2 weeks I slowly weaned myself off the fluoxetine. I didn’t suffer any ill-effects or indeed feel any noticeable difference. At first.
About 2 weeks after I had come completely off the meds, I began to notice that my moods were becoming more changeable and slightly erratic. Nothing bad and nothing I couldn’t cope with, but it was noticeable. I had agreed with the doctor that if I started slipping into a dark place again, then I would simply start taking the fluoxetine again. I did start sleeping better and therefore stopped falling asleep at work which was a huge relief as that had become a really serious problem for me and one that people were noticing. However, as more time went by, I started waking during the night again 3 or 4 times a night – not as bad as before perhaps, but not good. This time I couldn’t even blame the medication, so I went back to the doctors. By the time I saw the doctor I was struggling – I was nowhere near as bad as I was when I first went to him, but I was suffering regular downers and I could feel myself slowly slipping back into the abyss. I didn’t crumble into a blubbering wreck and was able to discuss what was going on and how I was feeling, with my doctor. I told him that I didn’t want to go onto fluoxetine again because of the bad effect it had on my sleep. He decided I should try lofepramine which apparently shouldn’t affect my sleep.
Imagine my horror when I got home to find written on the lofepramine box: “not to be taken with alcohol” or something similar. Well that was ridiculous and was never going to work. After recovering from the initial irritation that my doctor had not mentioned anything about not drinking on Lofepramine, I decided to jump on the internet and read what I could about what would actually happen if I ignored that and continued to drink anyway. There actually wasn’t that much – I found a few posts in various MH forums – a few horror stories of people getting totally out of control, or being violently sick after drinking while taking Lofepramine. I decided I would find out for myself and if it had a terrible effect then I would go back to the doctor and ask him to prescribe me something else (you can imagine how that conversation would have gone). Well I am pleased to report that for me, alcohol mixed with Lofepramine has absolutely zero effect. I don’t get more drunk, I don’t become a bad drunk, I don’t start foaming at the mouth or fitting or murdering people, I don’t puke my guts up or even feel mildly nauseous, it doesn’t make me more tired or restless, it appears to have zero negative effect on me. Happy days.
Since I started taking the Lofepramine (back in November I think it was), my mood has again stabilized. Sadly I don’t think it works as well as the Fluoxetine did, but at least it isn’t stopping me from getting a good nights sleep. There are also less other side effects – no nausea or upset stomach with the Lofepramine which is good. I have had a couple of real downers though which is a bit of a worry. The first being while I was on holiday in Devon over New Year. I blamed that on the fact that I believed I didn’t have enough pills to see me through the week in Devon and had no way of getting more until I got back, so I reduced my dose just enough to make what I had, last until I could get more. On the 5th day in Devon, I slid uncontrollably downwards and had about 36 hours of pure unadulterated misery. God it was awful. I couldn’t wait to get back home. Am I becoming agoraphobic or something? Maybe vacationaphobic? I can’t remember the last holiday I actually enjoyed. This once certainly didn’t have the desired effect.
So here I am, at the end of January 2012, back on anti-depressants, but doing ok. I think despite having had a couple of bad downers, the pills are working and have even helped stave off the usual dreaded January blues… although last year it was more like the dreaded January, February and March and err… April blues.
My break from this blog has been useful and necessary; at least now I know that blogging wasn’t ‘keeping me down’ as I was beginning to suspect. I was worried that by focusing so intensively on all the negative aspects of my life, I was preventing any chance of recovery. Now I know that it doesn’t make any difference at all, so I might as well carry on blogging…. as therapy is sadly no longer an option, this blog and the pills are the only weapons I have available to me. Despite my very best efforts, I have been unable to ‘will’ away my depression. Fools Gold.